Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 253, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2006, 5:04 PM EDT for Rockingham County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2006, 5:04 PM EDT (21:04 UTC)
- Expired
- Sep 28, 2006, 6:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282104
SVRRNK
NCC157-282200-
/O.NEW.KRNK.SV.W.0253.060928T2104Z-060928T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT THU SEP 28 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 600 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES SOUTHWEST OF ELLISBORO...OR ABOUT 7
MILES NORTHEAST OF WINSTON-SALEM...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLISBORO...
BETHANY...
WENTWORTH...
HARRISONS CROSSROADS...
OREGON HILL...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3655 7952 3640 7952 3635 7954 3624 7977
3625 7979 3625 8002 3637 8002 3655 7973
$$2 follow-up statements
000
WWUS51 KRNK 282131
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU SEP 28 2006
NCC157-282200-
/O.CON.KRNK.SV.W.0253.000000T0000Z-060928T2200Z/
ROCKINGHAM NC-
528 PM EDT THU SEP 28 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR ROCKINGHAM COUNTY...
AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BETHANY...OR ABOUT 11 MILES SOUTHEAST OF
MADISON...MOVING NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONROETON...WENTWORTH...REIDSVILLE...EDEN...HARRISONS CROSSROADS...
OREGON HILL...DRAPER...LAWSONVILLE...RUFFIN AND MAYFIELD
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3655 7952 3640 7952 3635 7954 3624 7977
3625 7979 3625 8002 3637 8002 3655 7973
$$000
WWUS51 KRNK 282200
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU SEP 28 2006
NCC157-282209-
/O.EXP.KRNK.SV.W.0253.000000T0000Z-060928T2200Z/
ROCKINGHAM NC-
559 PM EDT THU SEP 28 2006
...THE SEVERE THUNDERSTORM WARNING FOR ROCKINGHAM COUNTY EXPIRES AT
600 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE COUNTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL VIRGINIA.
LAT...LON 3655 7952 3640 7952 3635 7954 3624 7977
3625 7979 3625 8002 3637 8002 3655 7973
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:00 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 28, 3:00 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT THU SEP 28 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... ...WEATHER WATCH 802 REMAINS IN EFFECT UNTIL 800 PM... EXTENDED THE WATCH FURTHER NORTH FOR SEVERE WEATHER POTENTIAL THIS AFTERNOON. STRONG COLD FRONT WILL MOVE ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS. SFC WIND GUSTS 30-40 KTS CAN BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS ARE POSSIBLE EAST OF THE BLUE RIDGE WHERE INSTABILITY WILL FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND SUPERCELLS. THE COLD FRONT SHOULD CLEAR THE AREA BY 03 UTC WITH WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. KEPT LIGHT POPS IN THE FAR WEST FOR LATE TONIGHT AND FRIDAY IN THE UPSLOPE AREAS. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... COLD NIGHT EXPECTED FRIDAY NIGHT WITH PATCHY FROST POSSIBLE IN THE COLDEST NORTHERN VALLEYS...BUT WIND SPEEDS MAY HINDER ANY WIDESPREAD COVERAGE. IT ALSO APPEARS THAT IT MIGHT BE WARMER IN THE SOUTH...SO ELECTED TO RAISED LOW TEMPERATURES IN SOUTHSIDE AND NORTHERN NORTH CAROLINA CLOSER TO MOS VALUES AND ISC GROUP. HIGH PRESSURE LOCATED OVER THE REGION AT THE START OF NEXT WEEK WILL SETTLE SOUTHWEST OF THE AREA BY MIDDLE OF THE WEEK. BACKDOOR COLD FRONT WILL DROP SOUTH ACROSS THE AREA THURSDAY. FOR THE MEDIUM RANGE PERIOD FOLLOWED HPCGUIDE...WHICH WAS CLOSE TO GFS THEN BLENDING TOWARDS THE 00Z NCEP ENS MEAN BY DAY 7/THURSDAY. && .AVIATION... ...WEATHER WATCH 802 IN EFFECT UNTIL 800 PM... STRONG COLD FRONT WILL CROSS THE MOUNTAINS THIS AFTERNOON WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. SFC WIND GUSTS 30-40 KTS WILL BE ASSOCIATED WITH THE STORMS. ISOLD SVR GUSTS OF 50-70 KTS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS WHERE INSTABILITY WILL FUEL ORGANIZED DEEP CONVECTION WITH LINE SEGMENTS...BOW ECHOES AND SUPERCELLS. FRONT SHOULD CLEAR THE FCST AREA BY 03 UTC WITH WINDS SHIFTING TO THE NORTHWEST AND REMAINING GUSTY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && PM/KK
Hazardous weather outlook, Sep 28, 4:52 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 452 AM EDT THU SEP 28 2006 NCZ003>006-019-020-VAZ032>035-043>047-058-059-291200- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS MORNING THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY COOL HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY NIGHT. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 30S FOR MANY AREAS...WITH AREAS OF FROST POSSIBLE BY SATURDAY MORNING...PARTICULARLY IN THE DEEPER VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WINDS WITH THUNDERSTORMS. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-291200- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 452 AM EDT THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE FRONT...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME SEVERE. THE PRIMARY THREAT WITH ANY STRONGER THUNDERSTORMS WILL BE LOCALIZED STRONG AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LAWRENCE
In the hours before
Local storm report, Sep 28, 4:14 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL ROANOKE 37.28N 79.96W
09/28/2006 E1.00 INCH CITY OF ROANOKE VA PUBLIC
HORSEMAN RD.
&&
BSLocal storm report, Sep 28, 4:26 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL ROANOKE 37.28N 79.96W
09/28/2006 E0.75 INCH CITY OF ROANOKE VA PUBLIC
PETERS CREEK AND MELROSE.
0359 PM HAIL ROANOKE 37.28N 79.96W
09/28/2006 E1.00 INCH CITY OF ROANOKE VA PUBLIC
NORTHWEST CITY, PENNY TO QUARTER SIZED HAIL, SHINGLES
BLOWN OFF ROOF.
0347 PM HAIL NORTH WILKESBORO 36.17N 81.14W
09/28/2006 E0.75 INCH WILKES NC PUBLIC
0422 PM HAIL FRIES 36.72N 80.97W
09/28/2006 E0.88 INCH CARROLL VA TRAINED SPOTTER
&&
BSLocal storm report, Sep 28, 4:36 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 6 NW HILLSVILLE 36.83N 80.81W
09/28/2006 E0.75 INCH CARROLL VA TRAINED SPOTTER
&&
BSLocal storm report, Sep 28, 4:42 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 W HILLSVILLE 36.77N 80.91W
09/28/2006 E0.88 INCH CARROLL VA TRAINED SPOTTER
&&
BSLocal storm report, Sep 28, 4:51 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL BLUE RIDGE 37.38N 79.82W
09/28/2006 E1.00 INCH BOTETOURT VA PUBLIC
0430 PM HAIL 6 NW HILLSVILLE 36.83N 80.81W
09/28/2006 E0.88 INCH CARROLL VA TRAINED SPOTTER
0436 PM HAIL 15 NW BEDFORD CITY 37.49N 79.71W
09/28/2006 E1.00 INCH BOTETOURT VA TRAINED SPOTTER
0408 PM HAIL ROANOKE 37.28N 79.96W
09/28/2006 E0.75 INCH CITY OF ROANOKE VA TRAINED SPOTTER
NORTHEAST CITY.
0422 PM HAIL FRIES 36.72N 80.97W
09/28/2006 E0.88 INCH CARROLL VA TRAINED SPOTTER
0411 PM HAIL BLUE RIDGE 37.38N 79.82W
09/28/2006 E1.00 INCH BOTETOURT VA TRAINED SPOTTER
&&
BSLocal storm report, Sep 28, 4:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL MONTVALE 37.38N 79.73W
09/28/2006 E0.88 INCH BEDFORD VA AMATEUR RADIO
N4GGC
&&
BSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 63 min |
| Sep 28, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 25 min |
| Sep 28, 5:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 49 min |
| Sep 28, 6:31 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.